Arizona, 2016Dust Storm in Arizona, August 24, 2016
August 24, 2016 · NWS PSR · 2 events in 2 counties and zones
Thunderstorms developed during the evening hours across portions of the south central deserts on August 24th, and some of them affected areas to the southeast of central Phoenix including communities such as Sun Lakes and Queen Creek. Some of the storms produced gusty outflow winds as high as 40 mph which stirred up areas of blowing dust and lowered visibility to one quarter of a mile or lower…
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed during the evening hours across portions of the south central deserts on August 24th, and some of them affected areas to the southeast of central Phoenix including communities such as Sun Lakes and Queen Creek. Some of the storms produced gusty outflow winds as high as 40 mph which stirred up areas of blowing dust and lowered visibility to one quarter of a mile or lower in favored dust-prone areas. A modest dust storm resulted as reported by a couple trained weather spotters. The dust storm resulted in locally hazardous driving conditions during the tail end of the rush hour. No accidents were reported as a result of the dense blowing dust.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 24, 2:23 PM MST, 3 hours 52 minutes earlier.
Area forecast discussion, Aug 24, 2:23 PM MST, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
223 PM MST WED AUG 24 2016
.UPDATE...To Aviation Discussion...
&&
.SYNOPSIS...
A drier and more stable airmass will slowly move into the region
through Thursday. However a slight chance of afternoon and evening
thunderstorms will remain over the mountains north through east of
Phoenix. On Friday, a surge of monsoon moisture will return to
southern Arizona resulting in a threat of afternoon and evening
thunderstorms over portions of south central Arizona, while
southwest Arizona and southeast California remain dry and stable. A
strong high pressure system will subsequently build into the region
Sunday through the middle of next week for dry weather and much
warmer afternoon temperatures.
&&
.DISCUSSION...
Tonight through Thursday...
Northwesterly flow aloft is expected to prevail through this period,
which is expected to gradually push drier air into the region.
However, a weak shortwave wave embedded in this northwesterly flow
(as seen on latest WV imagery) is now beginning to trigger shower
and thunderstorm activity over northern AZ this hour. Although the
drier and more stable airmass over the region will likely not allow
most of the convective activity to survive the trip into the lower
deserts, there is a potential for outflows from these storms to make
in into the lower elevations of south-central AZ during the late
afternoon/early evening hours, with this outcome being supported by
the last several HRRR high-res model runs. At this point, do not
believe that these outflow winds will be strong enough to produce
significant blowing dust. However, have decided to raise pops a bit
over extreme northern Maricopa county to reflect the possibility of
convection skirting the northern part of our CWA. Once these
storms/outflows dissipate later this evening, expecting mainly clear
skies through the rest of tonight into Thursday night as the
afomentioned shortwave moves off to the east and drier air moves into
the region.
Friday and Saturday...
Another unusual trof is forecast to slowly deepen into Utah and far
northern AZ Friday and Saturday. This trof has origins in western
Canada. What is so unusual about this system is its vertical
structure by late Friday. For example, the 300/250 mb trof is over
Salt Lake City. Its 500 circulation center is progged to be just
northwest of Las Vegas, and the 850/700 circulation center develops
along the San Diego coast. Its very unusual to have a vertical trof
axis tilted toward the northeast.
Since the 850/700 mb circulation center will develop along the San
Diego coast, increasing low level south wind will import monsoon
moisture back into AZ, almost surging Friday afternoon and night. At
the moment it appears that any thunderstorm activity will be
thermodynamically driven, i.e. heat of the day storms mainly in
south central AZ. A chance of afternoon convection will develop over
the mountains with outflows possibly triggering secondary desert
convection by evening. Some lighter showers/virga could persist into
Saturday morning over south-central AZ as PWATS rise to near 1.50
inch and the main upper trof axis approaches the region from the
west. More storms could develop on Saturday afternoon as the the
trof moves across south-central AZ, but they will likely, for the
most part, be confined to the easternmost part of our cwa, with the
possibility of outflows making their way westward into eastern
Maricopa/Pinal Counties.
Sunday through Wednesday...
A strong high pressure system is forecast to build into the region
from the southwest direction. The monsoon moisture will be pushed to
the other side of the Mexican border, wavering across far southeast
AZ at times. Much warmer afternoon temperatures are also forecast,
between 107 and 111 on the lower deserts.
&&
.AVIATION...
South-Central Arizona Including KPHX, KIWA, and KSDL:
Moisture regionally is on the decline, but enough remains to support
storms north and east of Phoenix. Very small chances remains of a
shower/storm developing southward over the Phoenix Metro, more than
likely favoring the northern and far western fringes of the city.
Chances look much higher and better for wind shifts and gusts driven
by storm outflow with initial estimates from the north (possibly
northeast where the largest volume concentration of storms currently
is) around or after 25/02z. Confidence remains low in temporal/areal
of storm development in the Metro, so continued making no mention in
the TAFs this evening. SCT to BKN mid-level cigs will blow off and
develop from the northern storms that should dissipate in overall
thickness but linger somewhat into the Thursday morning hours.
Afternoon westerly winds to prevail before any outflow winds work
their way into the terminal airspace, before transitioning into
typical easterly overnight and into Thursday AM.
Southeast California/Southwest Arizona including KIPL and KBLH:
Clear skies and southerly oriented winds (variant between southwest
to southeast at times) to prevail for the terminals for the TAF
period. Some afternoon gustiness is possible for KBLH of 15 to 20kts
at times.
Aviation Discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Saturday through Wednesday...
Southerly flow over the region will allow some monsoon moisture to
return by the weekend. This increase in monsoon moisture will lead
to an increase in convective activity over South-Central AZ, with
the best chances for wetting rains over the higher terrain east of
Phoenix. On Sunday a drying trend will commence, with minimum
humidities expected to drop from 15-45 percent on Sunday to 10-35
percent on Tuesday. Winds each day will favor a south to southwest
direction during the day with the gustiest winds expected on Friday,
especially along the Colorado River Valley. In this area sustained
winds will be up to 15 mph with gusts up to 25 mph.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&
Visit us on Facebook...Twitter...and at weather.gov/phoenix
DISCUSSION...Percha/Vasquez
AVIATION...Nolte
FIRE WEATHER...Hernandez
In the hours before
Special weather statement, Aug 24, 5:30 PM MST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
530 PM MST WED AUG 24 2016
AZZ023-250115-
GREATER PHOENIX AREA AZ-
530 PM MST WED AUG 24 2016
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
MARICOPA COUNTY
UNTIL 615 PM MST
AT 528 PM MST...DOPPLER RADAR WAS TRACKING OUTFLOW WINDS FROM
DISTANT THUNDERSTORMS MOVING INTO THE PHOENIX AREA FROM THE
NORTHEAST.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
PHOENIX...MESA...CHANDLER...GLENDALE...SCOTTSDALE...TEMPE...PEORIA...
SURPRISE...AVONDALE...EL MIRAGE...PARADISE VALLEY...TOLLESON...
YOUNGTOWN...SUN CITY...LAVEEN...SUN CITY WEST...WADDELL...
LITCHFIELD PARK...SURPRISE STADIUM AND SKY HARBOR AIRPORT.
LAT...LON 3376 11218 3351 11178 3330 11192 3329 11206
3361 11255
TIME...MOT...LOC 0028Z 036DEG 21KT 3359 11204
INIGUEZDust Storm, Greater Phoenix Area
- When
- August 24, 6:15 PM MST to 8:00 PM MST
- Where
- Greater Phoenix Area forecast zone
- Reported by
- Trained Spotter
Evening thunderstorms on August 24th produced gusty outflow winds as high as 40 mph which impacted portions of the greater Phoenix metropolitan area, especially dust-prone areas to the southeast of central Phoenix. The gusty winds stirred up dense blowing dust resulting in dust storm conditions across portions of Sun Lakes. At 1848MST a trained weather spotter located 7 miles west of Sun Lakes reported a dust storm where visibility fell to less than 100 feet on Highway 347 to the south of West Riggs Road. The dense blowing dust created very hazardous driving conditions for the tail end of the evening rush hour. No accidents were reported due to the blowing dust. A Dust Storm Warning was not issued for the area likely because of the isolated nature of the dust storm conditions.
Dust Storm, Central Deserts
- When
- August 24, 6:15 PM MST to 8:00 PM MST
- Where
- Central Deserts forecast zone
- Reported by
- Trained Spotter
Thunderstorms developed across portions of the central deserts during the evening hours on August 24th and some of the stronger storms produced gusty outflow winds reaching as high as 40 mph. The winds stirred up dense blowing dust across favored dust prone areas to the southeast of central Phoenix and created dust storm conditions which impacted the community of Queen Creek. At 1850MST a trained weather spotter located 9 miles southeast of Queen Creek reported visibility down to one quarter of a mile in San Tan Valley due to a dust storm. The dense blowing dust created very hazardous driving conditions for motorists during the tail end of the evening rush hour. Fortunately, no accidents resulted from the sharply reduced visibility.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Indiana, August 24, 201620 injured · $10 million · EF3 · 9 events
- Tornadoes in Indiana, August 24, 2016EF3 · 4 events
- Tornadoes in Ohio, August 24, 2016EF2 · 12 events
- Damaging Winds and Lightning Strike in Oklahoma, August 24, 20161 injured · $40,000 · 75 kt wind · 8 events
- Hail and Damaging Winds in Kansas, August 24, 20163 in hail · 39 events
- Hail and Damaging Winds in Illinois, August 24 to 25, 2016$32,000 · 52 kt wind · 8 events
- Tornado in Ohio, August 24, 2016$35,000 · EF0 · 1 event
- Lightning Strike in Florida, August 24, 20163 injured · 1 event
- Hail and Damaging Winds in Kansas, August 24, 2016$20,000 · 2.5 in hail · 8 events
- Heat in Louisiana, August 24, 201617 events
- Damaging Winds in Mississippi, August 24 to 25, 2016$14,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in Missouri, August 24, 20161.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647937, 647938.